Amiodarone

Why does everyone refer to this drug as toxic? I have just been put on it (first day today) and the consultant did warn me that the maximum time on this drug is 6 months and explained the contra indications after that; he put me down for an ablation to be had sometimes in June.

I have been on 2.5 Bisoprolol and was feeling very tired and could hardly walk - by 2pm each day I wanted to sleep. I took the first pill this morning at 9am; but 11am I walked the dog as usual and for the first time in 8 months I was back to my old self - was able to stride across the park for 2 miles without stopping or being out of breadth and have not stopped the whole day - it is not all in the mind - I really feel so much better - is it going to last or is this a honeymoon period or is it doing me untold damage somewhere else?

13 Replies

oldestnewest
  • Hi Michou

    I took Amiodarone for 3 months without any ill effects, however it is a very strong drug indeed, and as you have been advised has some potentially serious side effects to look out for.

    I suspect your immediate good feeling is more to do with stopping Bisoprolol, which many people report just makes them into a "zombie" without energy etc. Not everyone, some people are fine on it, but certainly I was very tired indeed on it until I changed drugs.

    But fear not, Amiodarone is a perfectly reasonable pre ablation drug, and as long as you are keeping an eye of those side effects

    Be well

    Ian

  • AAAHHH thanks Ian that makes sense - not thought of that angle!

  • Hi there. I've been taking amiodarone and bisoprolol since December when I went into persistent af. It put me back in nsr but I always knew I would have to come off it. I had ablation four weeks ago and went straight back into afib. i ended up in A and E and the doc told me they never prescribe amiodarone as it stays in system for three months and can damage your thyroid. I went back into nsr five days ago and feel so much better. I've seen my EP today and told me to stop taking it, see him in two months time when I can stop the other drugs if I'm ok. I feel so happy to come off this drug but it did its job and I felt fine I was on it for three and a half months and don't know how I would have managed without it I would say, trust your EP or cardiologist.

  • Hi

    Yes its great to have that strong feeling to be able to just walk and feel normal

    Long may it last

    However, if that was me to be honest i would not take it

    This drug has been known to cause very bad effects to the human being

    Why is it still on he market worries me 😳

    Its can damage the thyroid and other organs

    But this is your choice you really need to research well and decided is this short term of feeling great worth a long term damage to your health

    Maybe you could work out how this drug works in the body or ask your docter

    And then try to estabalise what the drug does that is making uou able to walk better

    Then think of other alternative medications that do the same or herb al remedies that can mimick this drug that seems to work for u

    Mind you u would need to see a qualified herbalist

    This is what i would do 🌺🌺🌺

  • Hi Michou

    I was put on amiodarone for a year, after open heart surgery to fix failing heart valves, before having an ablation to fix atrial flutter and afib. It is a very powerful drug which is sometimes referred to as a 'dirty drug' in that it has dangerous side effects:

    Thyroid changes - regular checks needed

    regular blood tests also needed for blood changes

    Persistent coughs leading to possible lung lining damage

    vortexes forming within the eyes (watch the opticians gather round)

    Long time to quit the body. It has a half life of approx. 3 months, so after 3 months half the drug still remains, after 6 months a quarter of the drug is still in your body, after 9 months an eight, and so on.

    The ablation fixed the flutter and the afib and I came off amiodarone but after 18 months the afib has recently returned. My cardiologist is looking to do further tests to re evaluate treatment and is very wary of another ablation as it may involve a puncture of the heart to get to the probable source of the signals, with a risk level of 5% - one in 20.

    I am 72. My risk of a stroke is assessed at less than that so I am now waiting for a heart scan to see if the heart is enlarged and to then to decide the way forward. I am at present, asymptomatic. My wife has bought me a fitbit, I try to keep very active, no coffee or alcohol, and try keep my weight within my BMI.

    Ianc

  • It's toxic because of the way it works, you load up the body with a high dose to start with. From my understanding it is in your cells, so you have to wait for cells to be replaced for it to leave your body, it doesn't exit via the kidneys like other drugs.

    It has a half life measured in months whereas most drugs have a half life measured in hours.

    Good luck, as said by others, keep an eye out for side effects. I remember getting sunburn sitting inside behind double glazing and wearing SPF50 in February last year!

  • Hi....please be aware of your eyes also. I woke up one day and could hardly see. Went to the eye doctor and I had crystals behind my eyeball that would cause blindness. He took me off amiodrone immediately and contacted my EP. It took many months but each day got a little better with my sight. It really is a scary drug. Best of luck to you on this journey. It is nice to have this site because everyone is so helpful.

  • Thank you everyone for that - not been on site as not feeling great. After the initial feeling of wellbeing when first went on amiodarone (which Beancounter was very likely right about coming off the Biprosol) in the last couple of days my heart rate has shot up - last night it went up to 130 and it is still hovering around the 110-120 so the drug is not working

    Phoned 111 and then emergency doctor as I wanted to know if it was OK to come off it (not much point being on this toxic drug if it does not even work) - would rather go back to Biprosol and asked if it was OK to do that - needless to say all their advice was can't tell you just go to A&E. As I live £25 taxi ride away from the hospital and it was middle of Saturday night I decided against it and will live with this until tomorrow when hopefully I can phone the clinic to ask them.

    This forum is much more informative than anything and it seems there is not a lot of knowledge out there about this - my doctor knows very little and I have to rely on getting through to hospital clinic without appointments which is extremely difficult. At no point being put on this new drug was I told I would be monitored to see if it is working or doing an damage..... What on earth did we ever do before Google and chat rooms?

  • You should have a care plan in place, agreed between your cardiologist and your local health practice, in which you will have regular thyroid tests, blood tests and warfarin checks. If you haven't got a plan - chase them up. My cardiologist's secretary proved to be formidable in sorting out the local surgery who denied totally that such a plan existed.

  • Is that a NICE requirement? nothing in place whatsoever - although I have been having periodic 6 months blood tests for years due to prior high BP anyway. The issue is that my doctor who means well does not seem to know a great deal and relies on the hospital cardiologist who have just basically washed their hands off me until I get called in for ablation - no follow up from them.

  • If you are on amiodarone there should be a care plan in place. Your surgery should be doing thyroid tests and checks on your bloods for liver and kidney function in addition to BP measurements. (incidentally high BP is not good for afib and you should be on medication to bring it down). If you are on warfarin likewise. Time to get onto your cardiologist I think. I am not sure about it being a NICE requirement but other people I know have one as well. My surgery was not very keen (as in denied all knowledge) at first as it is a shared responsibility plan with the hospital and it all probably costs money. As I said earlier I contacted my cardiologist's secretary who sorted everything quite quickly. Please persevere - the thyroid checks in particular are very important. Take care.

  • It must be an individual thing. When I was on amiodarone I felt dreadful whereas now that I have adjusted to bisoprolol, I feel good, palpitations have all but disappeared, thank goodness, and I feel almost normal again.

  • Thanks everyone will get on to hospital tomorrow and see how far I get - I did not know that persistent coughing is a side effect of this drug and did notice that I had been coughing a lot in the last few days.

You may also like...